Alert archive / California / Flash Flood Warnings in 2004

Flash Flood Warning 31, NWS San Diego, CA

March 2, 2004San Diego County, California

NWS San Diego, CA issued this flash flood warning at Mar 2, 2004, 12:36 PM PST for San Diego County, California. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 2, 2004, 12:36 PM PST (20:36 UTC)
Expired
Mar 2, 2004, 2:00 PM PST
In force
84 min
Issued by
NWS San Diego, CA
Area
Whole counties

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.6 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2004-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2004-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 022037
FFWSGX
CAC073-022200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1236 PM PST TUE MAR 2 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 200 PM PST

* AT 1230 PM PST...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN OVER OCOTILLO WELLS...MOVING NORTH AT 5 MPH.

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE...
  2 MILES WEST OF OCOTILLO WELLS AT 100 PM PST

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

$$

LAT...LON 3314 11652 3298 11641 3291 11618 3309 11609
          3336 11613

MAXWELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Mar 2, 3:30 AM PST, 9 hours 6 minutes earlier.

Area forecast discussion, Mar 2, 3:30 AM PST, 9 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO
330 AM PST TUE MAR 2 2004

.SYNOPSIS...A COLD UPPER LEVEL LOW PRESSURE SYSTEM WILL SLOWLY MOVE
SOUTHEAST THROUGH THE AREA TODAY WITH SHOWERS AND THUNDERSTORMS ALONG
WITH MOUNTAIN SNOW...BEFORE TAPERING OFF OVERNIGHT.  WARMING
CONDITIONS ARE EXPECTED ON WEDNESDAY AND WILL CONTINUE THROUGH FRIDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING
ORANGE...SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN
BERNARDINO COUNTIES.

THE STORM IS PRETTY MUCH ON TRACK.  THE FRONTAL BAND HAS PASSED THE
FORECAST OFFICE AND WILL SLOWLY MOVE THROUGH THE REMAINDER OF THE
FORECAST AREA THROUGH ABOUT SUNRISE WITH LOCALLY HEAVY RAIN.

THE COLD AIR ALOFT WILL BE OVER THE AREA DURING THE DAYTIME
HOURS...AND SOME LOCALLY VERY HEAVY AMOUNTS SHOULD FALL IN SOME OF THE
HEAVIER SHOWERS AS THE CONVECTION INCREASES. THUS THE FLASH FLOOD
WATCH WILL STAND. THE SNOW LEVEL SHOULD BEGIN TO LOWER AS THE LOW
SETTLES OVER THE AREA AND THE SNOW ADVISORY WILL CONTINUE. AT THE
LOWER ELEVATIONS THERE SHOULD BE INCREASING REPORTS OF SMALL
HAIL...POSSIBLY ACCUMULATING IN SOME AREAS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH...SEE LAXFLSSGX.
SNOW ADVISORY...SEE LAXWSWSGX.
MARINE WEATHER STATEMENT...SEE LAXMWSSGX.

&&

SMALL
Hazardous weather outlook, Mar 2, 6:00 AM PST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST TUE MAR 2 2004

CAZ042-043-048-050-055>058-060>062-031400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
600 AM PST TUE MAR 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... THIS AFTERNOON THROUGH TONIGHT

...A FLASH FLOOD WATCH IS CURRENTLY IN EFFECT UNTIL 2 PM TODAY FOR
THE BURN AREAS OF THE INLAND EMPIRE AND SAN DIEGO COUNTY...AND THE
BURN AREAS OF THE SAN DIEGO AND SAN BERNARDINO COUNTY MOUNTAINS
BELOW 4000 FEET...

...SNOW ADVISORY FOR THE MOUNTAINS IN SAN BERNARDINO...RIVERSIDE...
AND SAN DIEGO COUNTIES ABOVE 4000 FEET UNTIL 2 PM TODAY...

A COLD PACIFIC STORM WILL BRING SHOWERS AND A SLIGHT CHANCE OF
THUNDERSTORMS. THE THUNDERSTORMS MAY CONTAIN HAIL...GUSTY WINDS...OR
FUNNEL CLOUDS. WATERSPOUTS ARE POSSIBLE ACROSS THE COASTAL WATERS.
FLASH FLOODING AND MUDSLIDES ARE POSSIBLE WITH HEAVIER SHOWERS OR
THUNDERSTORMS IN THE BURN AREAS.

THE STORM WILL ALSO BRING LOW SNOW LEVELS TO THE MOUNTAINS. SNOW
LEVELS WILL LOWER TO AROUND 4000 FEET...WITH LOCAL SNOW
ACCUMULATIONS OF 4 TO 8 INCHES.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION WILL BE NEEDED FROM THE PRESENT TIME THROUGH
MID AFTERNOON.

SMALL

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 3:03 PM PSTFlash Flood WarningSGXSan Diego117 min

Nearby

Flash Flood Warnings in California, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.